Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 18, NWS Omaha, NE

May 2, 2021Burt County, Dodge County, Washington County, Nebraska; Harrison County, Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2021, 9:38 PM CDT for Burt County, Dodge County, Washington County, Nebraska; Harrison County, Monona County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 9:38 PM CDT (02:38 UTC)
Expired
May 2, 2021, 10:06 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, IA, Monona County, IA, Burt County, NE, Dodge County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 47 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KOAX 030238
SVROAX
IAC085-133-NEC021-053-177-030330-
/O.NEW.KOAX.SV.W.0018.210503T0238Z-210503T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
938 PM CDT Sun May 2 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  South central Monona County in west central Iowa...
  Northwestern Harrison County in southwestern Iowa...
  Burt County in east central Nebraska...
  Northwestern Washington County in east central Nebraska...
  Northeastern Dodge County in east central Nebraska...

* Until 1030 PM CDT.

* At 938 PM CDT, a severe thunderstorm was located near Craig, or 36
  miles northwest of Omaha, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tekamah, Logan, Mondamin, Modale, Pisgah, Craig, Oakland, Herman,
  Blencoe, Magnolia, Little Sioux, Pelican Point State Recreation
  Area, Preparation Canyon State Park, Little Sioux Scout Ranch and
  Summit Lake State Recreation Area.

This includes Interstate 29 between mile markers 82 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 9644 4190 9650 4198 9588 4161 9577
TIME...MOT...LOC 0238Z 263DEG 18KT 4174 9630 

HAIL...1.00IN
WIND...60MPH
 
$$

Fajman
2 follow-up statements
202 
WWUS53 KOAX 030251
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
951 PM CDT Sun May 2 2021

NEC053-030301-
/O.CAN.KOAX.SV.W.0018.000000T0000Z-210503T0330Z/
Dodge NE-
951 PM CDT Sun May 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4158 9630 4189 9641 4198 9588 4161 9577
TIME...MOT...LOC 0251Z 263DEG 18KT 4175 9621 

$$

IAC085-133-NEC021-177-030330-
/O.CON.KOAX.SV.W.0018.000000T0000Z-210503T0330Z/
Monona IA-Harrison IA-Burt NE-Washington NE-
951 PM CDT Sun May 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTH CENTRAL MONONA...NORTHWESTERN HARRISON...SOUTHEASTERN BURT
AND NORTH CENTRAL WASHINGTON COUNTIES...

At 951 PM CDT, a severe thunderstorm was located over Tekamah, or 35
miles north of Omaha, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tekamah, Logan, Mondamin, Modale, Pisgah, Craig, Herman, Blencoe,
Magnolia, Little Sioux, Pelican Point State Recreation Area,
Preparation Canyon State Park, Little Sioux Scout Ranch and Summit
Lake State Recreation Area.

This includes Interstate 29 between mile markers 82 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 9630 4189 9641 4198 9588 4161 9577
TIME...MOT...LOC 0251Z 263DEG 18KT 4175 9621 

HAIL...1.00IN
WIND...60MPH
 
$$

Fajman
687 
WWUS53 KOAX 030306
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1006 PM CDT Sun May 2 2021

IAC085-133-NEC021-177-030316-
/O.CAN.KOAX.SV.W.0018.000000T0000Z-210503T0330Z/
Monona IA-Harrison IA-Burt NE-Washington NE-
1006 PM CDT Sun May 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONONA...
NORTHWESTERN HARRISON...SOUTHEASTERN BURT AND NORTH CENTRAL
WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4158 9630 4189 9641 4198 9588 4161 9577
TIME...MOT...LOC 0304Z 263DEG 18KT 4176 9611 

$$

Fajman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:26 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 2, 6:26 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Sun May 2 2021

...Updated Aviation Forecast Discussion...

.UPDATE...
Issued at 625 PM CDT Sun May 2 2021

Scattered storms have developed and may continue to produce some
hail and gusty winds for several hours this evening.

&&

.DISCUSSION...
Issued at 244 PM CDT Sun May 2 2021

.Late this afternoon through Tonight:

Early-afternoon radar and satellite data indicate a rather small
vorticity maximum lifting from northern NE into southeast SD
(north of O'Neill) with a trailing band of mid-level convection
extending into north-central NE. Meanwhile, surface observations
indicate a low between Yankton, SD and Norfolk with an associated
quasi-stationary boundary stretching northeast and southwest from
the low. The air mass along and south of the boundary continues
to warm and destabilize this afternoon with estimated MLCAPE
values of 1000-1500 J/kg. While convective inhibition appears to
be decreasing, the 12z Omaha sounding revealed a significant cap
at the base of an EML. As such, it's quite possible the air mass
remains capped through much of the afternoon over our area. Any
storm development related to the mid-level disturbance mentioned
above will likely remain north of the SD border.

By this evening, the leading edge of more substantial height falls
associated with a shortwave trough moving into the central High
Plains will further weaken the cap with thunderstorms becoming
likely along the front over northeast NE into west-central IA.
While vertical wind shear will remain relatively weak, the
moderately unstable air mass and initially well-mixed boundary
layer could yield a few storms capable of locally strong wind
gusts and/or hail approaching an inch in diameter.

By late evening into tonight, the storms are expected to
consolidate into a southward-moving band, which should reach I-80
before potentially weakening. Meanwhile, an MCV is expected to
evolve from an MCS currently over northeast CO. That MCV is
forecast to link with the weakening band of showers and storms
over southeast NE late tonight, yielding an uptick in shower and
storm coverage south of I-80 through daybreak on Monday.

The 12z models have trended lighter with QPF amounts for this
event when compared to earlier forecasts. Nonetheless, the
potential remains for localized 1-3" rainfall amounts.

.Monday and Monday night:

Showers will likely linger through Monday morning at many
locations with precipitation ending from west to east across the
area. Winds will be gusty from the north or northwest with highs
in the 60s. On Monday night, a vigorous shortwave trough will
track across KS and OK with the northern edge of an associated
precipitation shield potentially clipping southeast NE and
southeast IA.

.Tuesday:

A temporary period of mid-level height rises will translate to dry
weather on Tuesday with highs in the low to mid 60s.

.Wednesday and Wednesday night:

Another shortwave trough is forecast to move from the northern
Rockies through the central plains, supporting a chance of showers
and a few thunderstorms. Highs on Wednesday will be in the 60s.

.Thursday through Saturday:

The 12z global models are in reasonably good agreement in
suggesting that an initially high-amplitude ridge over the Rockies
on Thursday will dampen while shifting east into the High Plains,
downstream from an evolving trough over the western states.
However, there are notable model differences in the intensity and
progression of the western trough, as well the extent to which
the southwestern flank of a broad upper low over eastern Canada
will impact our weather. Those differences lead to uncertainty in
the placement of relevant surface boundaries and related areas of
precipitation. Currently, it appears that the best precipitation
chances would be Friday night into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun May 2 2021

Storms will be around this evening and should increase in
coverage. Storms may not affect KOMA or KLNK for a few hours this
evening but activity should increase in coverage with decreasing
ceilings overnight, down to MVFR. Some IFR ceilings possible
toward 12Z. Coverage at KOFK may be less, but still expect MVFR
ceilings with some showers and a chance for thunderstorms.
Coverage of precipitation is expected to decrease Monday by noon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Miller
DISCUSSION...Mead
AVIATION...Miller
Hazardous weather outlook, May 2, 9:25 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
925 PM CDT Sun May 2 2021

IAZ043-055-056-069-079-080-090-091-NEZ034-042>045-050>053-065>068-
078-088>093-031630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
925 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms will continue to develop and move to the
southeast over parts of eastern Nebraska and southwest Iowa
through tonight. Some storms will still be capable of producing
hail to around or over one inch in diameter and gusty winds to
over 40 mph. A few storms could produce rain heavy enough to
produce localized flooding. The main threat for severe storms
appears to be this evening until around 1 am. Storms will
gradually end from northwest to southeast as colder air moves in
from the northwest behind a cold front.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A few non-severe thunderstorms will be possible Wednesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

NEZ011-012-015>018-030>033-031630-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-
925 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Monday

A few thunderstorms could occur this evening, but the main threat
for any strong to severe storms is farther south, generally south
of a line from Albion to Pender.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A few non-severe thunderstorms will be possible Wednesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Local storm report, May 2, 6:26 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             GOEHNER                 40.83N 97.22W
05/02/2021  U1.00 INCH       SEWARD             NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

PF
Local storm report, May 2, 7:02 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             7 WSW HERMAN            41.63N 96.35W
05/02/2021  E1.00 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

PF
Local storm report, May 2, 8:56 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
856 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             3 N OAKLAND             41.88N 96.47W
05/02/2021  E1.00 INCH       BURT               NE   PUBLIC

&&

PF
Local storm report, May 2, 9:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
906 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 S LEIGH               41.64N 97.24W
05/02/2021  E1.00 INCH       COLFAX             NE   TRAINED SPOTTER

&&

PF
Local storm report, May 2, 9:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
910 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     4 SW RISING CITY        41.16N 97.35W
05/02/2021  M60 MPH          BUTLER             NE   FIRE DEPT/RESCUE

            ESTIMATED 60 MPH. RELAYED BY EMERGENCY
            MANAGER.

&&
Local storm report, May 2, 9:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
926 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLOOD            1 SSW RISING CITY       41.18N 97.31W
05/02/2021                   BUTLER             NE   EMERGENCY MNGR

            WATER HAS JUST PUSHED OVER THE ROAD.

&&

TSN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:21 PM CDTSevere Thunderstorm WarningOAXWashington39 min
May 2, 7:33 PM CDTSevere Thunderstorm WarningOAXButler42 min
May 2, 7:57 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge29 min
May 2, 8:07 PM CDTSevere Thunderstorm WarningOAXBurt28 min
May 2, 8:18 PM CDTAreal Flood AdvisoryOAXButler3 hr
May 2, 8:52 PM CDTSevere Thunderstorm WarningOAXButler, Seward38 min
May 2, 8:54 PM CDTSevere Thunderstorm WarningOAXBurt36 min
May 2, 9:01 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte29 min
May 2, 10:41 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more34 min
May 2, 11:05 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more10 min
May 2, 11:18 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Sarpy, Saunders, Seward and 1 more42 min
May 2, 11:43 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Otoe, Sarpy47 min
May 2, 7:42 PM CDTSevere Thunderstorm WarningOAXHarrison48 min
May 2, 9:14 PM CDTAreal Flood AdvisoryOAXMonona3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.